It all in the title really. I havent taken any prescribed meds except the occasional mild pain killer in twenty years.
Just out of curiosity: What did the doctor and/or pharmacist say you should know?
Doc just said it should help with depression and anxiety till initial psychologist visit in a couple weeks. Pharmacist cocked his head and said “not really” and just looked at me. They were both asked the title question directly but the answers seemed a bit to simple. Maybe I’m over thinking it.
Expect about 4-6 weeks to pass before noticing a real effect.
Note that there is a large variety of chemical imbalances that can happen with depression (or none at all).
Each anti-depressant works to “fix” one or more such imbalances.
If the “fix” is what you need, great. If not then you might get no effect, or even worse, it might make the depression worse.
So a shrink will prescribe one that works on a lot of people. You wait a few weeks. See what happens. If it doesn’t work, go on to the next one.
Yes, it is somewhat of a trial and error approach. But a good shrink can get an idea of the right type after trying one or two. So be sure to note the effects and keep your doctor informed.
Do not give up if the first one doesn’t work.
Serotonin syndrome is a possible deadly side effect of combining these with serotonin uptake inhibitors. Did anyone mention that?
Telling us which SSRI might help.
Also, which state are you in?
The effects could take 1-2 months to fully kick in. One of its mechanisms of action may involve upregulating serotonin receptors which takes time.
You might get some nausea and stomach troubles since you also have serotonin receptors in your GI tract.
Don’t stop taking them even if it feels like they’re not doing anything. Unless you want to find out why brain zaps are called like that.
SSRIs might be best combined with doing something you find pleasant or peaceful. SSRIs allow you to get more mileage out your serotonin levels but if there’s hardly any serotonin to begin with, they may be underwhelming.
Not a word, but I havent been prescribed anything in a long while. Or do you mean OTC’s as well?
Generic lexapro. If you and Ambivalid are correct about the kick in time table then I must be very suceptable to the placebo effect because I feel great.
What is brain zap?
SSRIs can have sexual side effects that rather unpleasant. You might want to look up online see what they are.
Apparently in some case these side effects that persist even after you have discontinued take them. Luckily in my case they pretty much stopped after I stopped taking them.
Possibly the placebo effect or something more reflective: A potentially big part of depression is feeling helpless and hopeless about your own state of mind. If you’re doing something about it that you think will help, just that can help.
Your vision turns white and it feels like an electrical current is going from one temple to the other. It can happen if you stop SSRIs abruptly.
Also, I’m sure you’ve read the commonly listed side effects. Take into account that some of the common side effects may not be SSRI side effects proper but just the effects of someone having some level of depression even if they’re taking an SSRI.
Don’t expect SSRIs to solve the whole thing for you. You need to do more than take pills even if the pills help.
When I took Lexapro the most unpleasant side effect was sexual dysfunction.
When and if you do stop taking it, be sure to follow the recommended taper-down schedule strictly. Even doing that, I had some of the brain zaps. They’re not fun, but not horrible.
As long as the sexual side effects aren’t to intense I should be fine.
I’m sure a coordinated plan of action will be made once I see the psychologist. The only other common side effect that concerns me is the one I read on triggering manic episodes in undiagnosed bipolars.
Some people do notice changes almost immediately when starting an SSRI. I’m glad to hear that things are going well so far.
Fluoxetine actually helped my sexual “stamina” to the delight of my girlfriend.
It also caused crazy, crazy dreams.
Thank you. Only three days in so far so still a little hard to tell but things definitely aren’t getting worse so that’s a plus.
Yeah, happy endings are getting to be a chore to achieve already but that’s only a small part of why I engage in the activity anyways so it’s not a complete loss ig.
Yep. In my experience that will persist as long as you take the Lexapro.
I was kinda hoping it was temporary. Me and doc are gonna have to have a talk if it escalates any more.
Lexapro and some other SSRIs may be associated with weight gain, for reasons including increased appetite, so watching one’s diet is a good idea.
The vast majority of known SSRI side effects are a lot easier to manage than serious uncontrolled depression and anxiety.
Make sure you take the pill with water. I was always accustomed to just swallowing pills dry, which was never an issue with the typical Tylenol gel caps or whatever. After a few days taking sertraline without water, my esophagus hurt like hell. My wife, a physician, told me I was an idiot for not taking pills with water.
I took prozac for a while, and I felt it helped me immediately. I read somewhere that the usual mechanism takes a couple of weeks to kick in, but in some cases where the depression is related to sex hormones (mine felt like PMS on steroids, and probably was an extreme sort of PMS-like thing) it can be helpful within hours. That was me.
Or heck maybe it was the placebo effect, but it was a good enough placebo that I had the energy to fix some serious problems in my life, (I managed couples therapy and finding a new job) and when the side effects got unpleasant enough that I tapered off it, I decided I didn’t need to take another SSRI. Anyway, it helped me a lot, but it was accompanied by insomnia and dry mouth, to the extent that I eventually stopped taking it.